Talk About Marriage banner

Status
Not open for further replies.
1 - 7 of 7 Posts

·
Registered
Joined
·
1,761 Posts
Discussion Starter #1
I have written a bit on this forum before about how I am dealing with some kind of unknown chronic illness for the last two years and how it is taking a big toll on my life. (I am still seeking diagnosis ...its just been a long road.)

Meanwhile, two weeks ago my GP put me on an SSRI to help me cope with anxiety and depression. My belief is that my mental state is being caused by my physical ailments...dealing with them for two years with no relief or diagnosis does a number on your mind. However, I am beginning to believe that my doctors think my physical problems are a result of anxiety/depression. Not interested in a "Which came first, the chicken or the egg?" Argument with the docs, I took the pills...desperate for relief!

So I have taken them for one week so far. Too early I think to tell if they are going to really help me. The start up has been a real roller coaster of side effects though...I have been almost non functional this week.

Anyway - my husband is not exactly thrilled that I am taking these Meds. He doesn't believe I need them, refuses to see that I was suffering from anxiety / depression (to be fair, I tend not to share that stuff with anyone). He thinks that the Meds are going to change me and make me a different person. Its hard to do this knowing he is not supportive. He's also worried about the listed sexual side effects. Like I said, I think its too early to tell what's going to happen. The only thing I have felt so far is more numb than usual. None of the emotional peaks and valleys...just kind of flatline. I realized it when at work, hearing a sad story I would typically offer sympathy for, I had no reaction...more like Meh, who cares.

So, I am just curious to know how others handled it in their marraige. Do you think it helped you or your spouse? Did it change them/you?
Posted via Mobile Device
 

·
Registered
Joined
·
11 Posts
It sounds like you are describing Fybromyalgia...the disease that is much like bigfoot among the medical community...Depending on the anti-depressant that they gave you it can take months for them to take full effect, so really watch how they are making you feel and tell your doctor in detail the next time you see him. I would recommend keeping a note book. If there is anything you do not like about the way they are making you feel, demand a change. There are many drugs and levels of treatment out there for Fybro, and one of them will be right for you. I hope that your doctor pushed some lifestyle changes as well.

In my marriage the best thing that I have done is involve my husband into every aspect of my health care. He accompanies me to my appointments and has equal weight in the decisions made for treatment. I have asked a doctor to step out of the room to consult with him in private. He is my partner above all else, and we make decisions together because my health does effect him as his does me.

Many times doctors will be able to explain better to your husband then you can after you are frazzled from another doctors appointment that you feel got you no where. I went 9 months un-diagnosed and after 4 years being treated had my diagnosis taken away...I understand your frustrations.

I took An antidepressant for several years, I was taking them for sleep, One made me exhausted, some days barely able to lift my head. The other made me gain weight, took my guilt about eating away.."Of course I want another donut!" I could not say specifically to the sexual side effects because my drive was low due to the pain before I started to take them. If you notice any side effect that you do not like call your doctor...
 

·
Registered
Joined
·
2,527 Posts
I was on lexapro for 9 months after my exh cheated on me, it really helped with the anxiety within the first 2 weeks and depression slowly in the first 2 months. The only side effect i had was the my sex drive lowered and it was very difficult for me to get off. I really liked it for my anxiety, it made life much easier but in the end when i entered a new relationship, after my divorce was final, the sexual side effects outweighed the help with the anxiety.
Posted via Mobile Device
 

·
Registered
Joined
·
1,203 Posts
My relative was on SSRI for about 3 months. (just now quitting because he doesn't want to deal with the side effects.)

His first week was heck. Couldn't sleep.. had to get Ambian to help sleep until the med amounts stabalized in blood.

If he missed a day.. .goodness, watch out!.

He also had the numbing "don't really care" effect.. But he said at the time that was better than the depression. After a dosage increase, now he is feeling the sexual side effects pretty bad. Plus he was getting "other" bad side effects (wouldn't tell me what).

Anyway.. He has quit cold turkey, because he doesn't agree with his moods when he was on them.

The longer you are on them, seems like the worse the sexual side effect is... Plus besides that... they seem to stop working as well for the initial depression/anxiety.

IDK.. in my opinion... I wouldn't want to be on SSRI for a long period.
 

·
Registered
Joined
·
230 Posts
I've spent the last 5 years on medication and some Docs accuse me of not having pain and that its all in my head. Yet some drugs that made me dizzy at first I can now take and don't notice any effects from. A pharmacist once asked me did I think one particular drug was working well for me. This made me wonder was this a test and I was actually being given a placebo?!

In terms of my marriage things are about average. My W worries when I suddenly give huge gasps out of the blue. She worries when I start to stagger when walking. Our biggest problem is lack of sex and sleeping apart from each other.

The physical disability of being unable to run without hurting myself, not being able to lift heavy weights or not being allowed to work all are things I miss but I have too many ideas in my head to feel hard done by. I still keep really busy and I think this keeps my W from worrying to any greater extent.

Sometimes
 

·
Registered
Joined
·
237 Posts
Some say that it depends on the medication and they can find one that doesn't affect them sexually. I have tried practically all of them and haven't found one that I can be OK with long term. You either take them and forget about a sex life or not take them and find alternative methods to ease depression. I have had the same problem with my husband. He doesn't want me to lose my sex drive and ability and also doesn't like how unemotional it makes me. Not only do you lose the sad emotiona you lose the good too. My husband likes to call it "zombie effect". He's seen it with me and also his ex wife. When you are on them, you don't care, but it will not be good for your spouse. It is so sad there aren't better drugs to treat depression. I keep hoping someday something better will come along. I have hesitated to discuss with doctors why I don't want to take them. I don't think people that haven't experienced depression, or a spouse with depression, realize the real impact. I just don't want to be judged for not treating my condition because I don't want to give up sex and my marriage to suffer.

There are other things you can do to help depression. Getting some sunshine, exercise, and a healthy diet. There are herbal remedies also that can help. I hope you start to feel better soon. I can understand your frustration. I've been there too.
 
1 - 7 of 7 Posts
Status
Not open for further replies.
Top